Mississippi, 2006

Hail in Mississippi, May 9, 2006

May 9, 2006 · NWS JAN · 4 events in 4 counties and zones

A swath of penny to quarter sized hail fell across portions of northeast Lawrence, northern Jefferson Davis, southeast Simpson and then southwest Smith Counties. The storm became severe just outside of New Hebron, in Lawrence County, and tracked east-northeast and dissipated over Mize, in Smith County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A swath of penny to quarter sized hail fell across portions of northeast Lawrence, northern Jefferson Davis, southeast Simpson and then southwest Smith Counties. The storm became severe just outside of New Hebron, in Lawrence County, and tracked east-northeast and dissipated over Mize, in Smith County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 9, 9:20 AM CST, 3 hours 38 minutes earlier.

Area forecast discussion, May 9, 9:20 AM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1020 AM CDT TUE MAY 9 2006

.DISCUSSION...BEGINNING OF ANOTHER ACTIVE WX DAY. SFC BOUNDARY IS
MODIFYING AND SLOWLY CREEPING NORTHWARD PUSHING THE INSTABILITY MORE
INTO THE CWA. WILL BE ISSUING A SVR TS WATCH FOR THE SE CWA SHORTLY
AS ACTIVITY CONTINUES TO FIRE WITH THE APPROACHING POTENT S/W MOVING
ACROSS N LA. STEEP LAPSE RATES WILL RESULT IN NEARLY 3000 MLCAPE
ACROSS THE SOUTH ALONG WITH 40KTS 0-6KM SHEAR. THIS WILL SUPPORT
SOME SUPERCELL STRUCTURES WITH THE RISK OF LARGE DAMAGING HAIL AND
WINDS. DUE TO THE PROXIMITY OF THE SFC BOUNDARY...LOW LEVEL SHEAR
WILL BE ENHANCED AND THERE WILL EXIST THE POTENTIAL FOR SOME
ISOLATED TORNADOES.

UPDATE WILL BE ISSUED SHORTLY TO INCLUDE THE WATCH ALONG WITH
INCREASED POPS AND SVR WORDING FOR THE SE. THE REST OF THE FORECAST
LOOKS PRETTY GOOD AND NO UPDATES ARE ANTICIPATED AT THIS TIME.

ACTIVITY ACROSS THE NW HALF MAY WAIT UNTIL LATER TONIGHT WITH THE
NEXT S/W. THIS FIRST S/W MAY BE JUST TOO FAST AND NOT ALLOW THE DEEP
MOISTURE TO GET ESTABLISHED. MORE ON THIS LATER.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

CME
Hazardous weather outlook, May 9, 8:31 AM CST, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
931 AM CDT TUE MAY 09 2006

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
101431-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
931 AM CDT TUE MAY 09 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
ISOLATED SEVERE STORMS WILL BE POSSIBLE FOR THE ENTIRE OUTLOOK
AREA THIS AFTERNOON THROUGH THE OVERNIGHT. AN ENHANCED RISK IS
ANTICIPATED THIS AFTERNOON...MAINLY SOUTHEAST OF A BROOKHAVEN TO
MERIDIAN LINE. LARGE HAIL...POSSIBLY GOLF BALL SIZE AND
LARGER...AND DAMAGING WINDS WILL BE THE MAIN RISKS. ISOLATED
TORNADOES WILL ALSO BE POSSIBLE ACROSS THE SOUTHEAST COUNTIES DUE
TO THE PROXIMITY OF THE SURFACE BOUNDARY.

THE THUNDERSTORMS YESTERDAY EVENING HELPED TO STALL A SURFACE
BOUNDARY ACROSS SOUTH MISSISSIPPI THIS MORNING. THIS FEATURE
SEPARATES VERY UNSTABLE AIR TO THE SOUTH AND THIS WILL SPREAD
NORTHWARD THROUGH THE MIDDAY HOURS. AS THIS OCCURS...A VERY
POTENT DISTURBANCE WILL MOVE EAST OUT OF NORTHERN LOUISIANA AND
FIRE THUNDERSTORMS DURING THE AFTERNOON HOURS. STORMS ARE
EXPECTED TO FIRE ANYWHERE ALONG A LINE FROM TALLULAH TO
HATTIESBURG BETWEEN 11 AM AND 1 PM. MORE STORMS WILL DEVELOP AS
THE AFTERNOON PROGRESSES...ESPECIALLY EAST OF I-55...WITH THE
WORST AND MOST INTENSE STORMS OCCURRING ALONG AND SOUTHEAST OF A
BROOKHAVEN TO MERIDIAN LINE. DUE TO INCREASED LOW LEVEL SHEAR
NEAR THE SURFACE BOUNDARY...ISOLATED TORNADOES WILL BE POSSIBLE
ACROSS THE SOUTHEAST COUNTIES.

OVERNIGHT A LARGE STORM COMPLEX WILL DROP OUT OF THE PLAINS INTO
THE DELTA REGION BRINGING THE RISK FORE MORE SEVERE STORMS. AT
THIS TIME...JUST HOW MUCH SEVERE ACTIVITY THAT WILL DEVELOP IS
HARD TO DETERMINE DUE TO WHAT OCCURS THIS AFTERNOON. LARGE HAIL
AND DAMAGING WINDS WILL REMAIN THE PRIMARY CONCERNS. AGAIN A FEW
TORNADOES CAN NOT BE EXCLUDED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

...DAYS TWO AND THREE...WEDNESDAY AND THURSDAY...
ANY ONGOING SEVERE WEATHER WEDNESDAY AFTERNOON SHOULD COME TO AN
END WEDNESDAY NIGHT FOR THE ENTIRE OUTLOOK AREA. AT THIS
TIME...LARGE HAIL AND DAMAGING WINDS APPEAR TO BE THE MAIN
CONCERNS FROM THESE STORMS...AND ISOLATED TORNADOES CAN NOT BE
RULED OUT.

A POTENT SPRING STORM SYSTEM WILL CROSS THE LOWER MISSISSIPPI
VALLEY ON WEDNESDAY AND DRAG A COLD FRONT THROUGH THE ENTIRE
OUTLOOK AREA WEDNESDAY NIGHT. PLENTY OF MOISTURE...UNSTABLE
AIR...AND WIND SHEAR AHEAD OF THE FRONT WILL BRING A BROKEN LINE
AS THE FINAL ROUND OF STORMS SOUTH EASTWARD ACROSS THE REGION.
ALL OF THE STORMS SHOULD BE GONE BY THURSDAY MORNING.

PLEASE CONTINUE TO MONITOR THE FORECAST FOR FURTHER UPDATES.

...DAYS FOUR THROUGH SEVEN...FRIDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL LIKELY BE NEEDED THIS AFTERNOON AND THEN AGAIN
SOMETIME ON WEDNESDAY...OTHERWISE SHOULD NOT BE NEEDED THURSDAY
THROUGH MONDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 9, 10:22 AM CST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1122 AM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     HAIL             9 SE ELLISVILLE         31.51N 89.10W
05/09/2006  M0.25 INCH       JONES              MS   EMERGENCY MNGR

            REPORTED IN THE OVET COMMUNITY.

&&

CAMPBELL
Local storm report, May 9, 10:27 AM CST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1127 AM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             3 S NEW HEBRON          31.69N 89.98W
05/08/2006  M1.50 INCH       LAWRENCE           MS   COUNTY OFFICIAL

&&

GERARD
Local storm report, May 9, 10:39 AM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1139 AM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             7 N PORT GIBSON         32.06N 90.98W
05/08/2006  E1.75 INCH       CLAIBORNE          MS   PUBLIC

            REPORTED BY GAS STATION NEAR PORT GIBSON.

&&

GERARD
Local storm report, May 9, 11:45 AM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1245 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     HAIL             2 SW NEWTON             32.30N 89.18W
05/09/2006  M0.75 INCH       NEWTON             MS   EMERGENCY MNGR

&&

AEG
Local storm report, May 9, 12:28 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
128 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             CROWVILLE               32.24N 91.59W
05/08/2006  E1.00 INCH       FRANKLIN           LA   PUBLIC

            PUBLIC REPORTED HAIL UP TO THE SIZE OF QUARTERS IN THE
            AREA AROUND CROWVILLE.

&&

GERARD
Local storm report, May 9, 12:36 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
136 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             ELLISVILLE              31.60N 89.21W
05/08/2006  M1.00 INCH       JONES              MS   PUBLIC

            IN THE AREA NEAR ELLISVILLE. RELAYED THROUGH NWS MOB.

&&

GERARD

The radar

The Jackson/Brandon,MS radar (KDGX), 65 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Lawrence

When
May 9, 12:58 PM CST to 1:09 PM CST
Where
Lawrence County, 3 mi SW of New Hebron
Measured
0.75 in hail
Reported by
OTHER FEDERAL AGENCY
Coordinates
31.700, -90.017

Hail, Jefferson Davis

When
May 9, 1:05 PM CST to 1:40 PM CST
Where
Jefferson Davis County, 1 mi W of Hebron
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.733, -89.967

Hail, Simpson

When
May 9, 1:36 PM CST to 2:09 PM CST
Where
Simpson County, 8 mi SW of Magee
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.783, -89.833

Hail, Smith

When
May 9, 2:05 PM CST to 2:20 PM CST
Where
Smith County, 6 mi WSW of Mize
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
31.833, -89.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2006Every state in 2006This day in weather historyWarnings in Mississippi, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505702, 5505703, 5505704, 5505705.